Menu Close

Does the Immigrant Advantage in Overweight/Obesity Persist over Time in Mexican American Youth? NHANES 1988-1994 to 2005-2014

Citation

Maldonado, Luis E. & Albrecht, Sandra S. (2018). Does the Immigrant Advantage in Overweight/Obesity Persist over Time in Mexican American Youth? NHANES 1988-1994 to 2005-2014. Obesity, 26(6), 1057-1062. PMCID: PMC5975978

Abstract

OBJECTIVE: To examine whether the relationship between nativity and overweight/obesity has changed over time among Mexican American children and to investigate the implications of this pattern on overweight/obesity disparities relative to non-Hispanic white children.
METHODS: Using cross-sectional data from Mexican American and non-Hispanic white children aged 4 to 17 years participating in the National Health and Nutrition Examination Surveys (1988-1994 [N = 4,720] and 2005-2014 [N = 7,275]) log-binomial regression was used to calculate prevalence ratios (PRs) of overweight/obesity by nativity status adjusting for sociodemographic covariates, survey period, and a nativity-by-survey period interaction. A separate covariate-adjusted model tested a three-level interaction between ethnicity, nativity, and survey period that included non-Hispanic white children.
RESULTS: In 1988-1994, foreign-born Mexican Americans had significantly lower prevalence of overweight/obesity compared with US-born Mexican Americans (PR = 0.75, 95% CI: 0.61-0.94). However, by 2005-2014, the nativity gap in overweight/obesity had closed (PR = 0.94, 95% CI: 0.84-1.07). Moreover, while foreign-born Mexican Americans had the lowest levels of overweight/obesity in 1988-1994, by 2005-2014, foreign-born and US-born Mexican Americans had comparable estimates, both significantly higher than that of non-Hispanic white individuals.
CONCLUSIONS: Although overweight/obesity disparities between Mexican Americans and non-Hispanic white Americans had previously been specific to US-born Mexican Americans, disparities in more recent years have extended to foreign-born Mexican Americans.

URL

http://dx.doi.org/10.1002/oby.22178

Reference Type

Journal Article

Year Published

2018

Journal Title

Obesity

Author(s)

Maldonado, Luis E.
Albrecht, Sandra S.

PMCID

PMC5975978